This case report describes a 65-year-old female with iatrogenic opioid use disorder for chronic lower back pain, who developed Takotsubo cardiomyopathy on multiple occasions following buprenorphine induction. This patient had three opioid transfers to buprenorphine, over 4 years, two of which were complicated by Takotsubo cardiomyopathy. In the transfer where she did not develop Takotsubo cardiomyopathy, she was treated with high doses of the centrally acting agonist, clonidine (three times a day, total of 600 mcg/day), up to and including the day of her transfer. This case highlights the potential consequences of a precipitated withdrawal with buprenorphine in an opioid transfer and its possible prevention with clonidine. To our knowledge, this is the first description of the recurrent Takotsubo cardiomyopathy in an opioid transfer setting. Given that buprenorphine is a partial agonist, in the presence of a full opioid agonist, it can precipitate withdrawal within minutes to hours of its administration. Opioid withdrawal can result in a sympathetic overdrive. Although complications of opioid withdrawal are extensively documented, cardiotoxicity is uncommon. As the use of buprenorphine and its new injectable formulations rise, it is important for prescribers to be aware of this life threatening complication. The prophylactic administration of clonidine can be considered to reduce the risk of cardiotoxicity, as well as manage opioid withdrawal symptoms.
Keywords: Buprenorphine; Opioid withdrawal; Takotsubo cardiomyopathy.